antidepressant that doesn't increase appetite but helps pain/slee

Discussion in 'Fibromyalgia Main Forum' started by 7seaview, Jul 25, 2006.

  1. 7seaview

    7seaview New Member

    Hi all,
    I live with many of the diseases you all do. My pain doc is back to wanting me to take an antidepressant again for sleep and pain. I have tried many in the past.He is suggesting Pamelor. If it is anything like the others than it will make me really hungry which is not going to work.I am making a very concentrated effort to take 30 pounds off.So, any suggestions for ones that do the job without the appetite increase? I am open to all comments for/against. I took Effexor years ago but it was a doozy of a med. Killed my appetite,worked for awhile, but then almost killed me when trying to go off. I know they have all kinds of new stuff out there. I can say no to the whole idea also .....he is ok with that. Please give me your experiences so I can decide what I want to do ok? As always, thank you for your time and responses...
    Kathleen
  2. Marta608

    Marta608 Member

    Kathleen, I post this with great reluctance. I took Celexa for two years and it did not cause me to gain weight. But while I don't know your situation, personally I wouldn't get on that not-so merry-go-round again. (SSRIs) In my experience and in the opinion of my current doctor, SSRIS inhibit normal serotonin production. I am more sick and more anxious now than before I took the drug and I'm sure it's primarily due to having less natural serotonin.

    I suggest that if you can find another way, take it. There are some good posts here today about pain reduction using natural supplements and herbs.

    Marta
  3. shell

    shell New Member

    I have heard about the nightmares of getting off effexor from a friend of mine... she was miserable!

    I am taking wellbutrin right now... It suppresses the appetite. Only thing is it kind of keeps you awake, so if you want it for sleep it is definitely not going to work. I take it for anxiety mostly. So maybe I am helping you to rule this one out. Hope you get some rest!!
  4. LittleBluestem

    LittleBluestem New Member

    Your profile does not say what illness(es) you have. If you have CFS, you need to be careful about taking anti-depressants. You might do better to treat the sleep and pain separately, with something that is more appropriate for each.
  5. 69mach1

    69mach1 New Member

    and klnonopin at night for me...

    jodie
  6. shootingstar

    shootingstar New Member

    I took Pamelor for quite a while with no weight gain.
  7. painache

    painache New Member

    Why do you have to be careful about antidepressants if you have cfs?I have fibro and was told I also have cfs,ic,and Tmj.I take a tricyclic antidepressant.Is this bad for me? I am concerned because I am having new symptoms and worsening of old pain.My doctor told me to increase my tricyclic antidepressant and my hands swelled terribly. The doctor told me to go back to the orginial dose.I asked the pharmacist about this and she said that doxipen shouldn't cause the retention but when I looked up about reactions to this med on the internet this was one of the more rare reactiions. pain
  8. Leaknits

    Leaknits New Member

    I hate to say this: tried the Pamelor, did terribly with it, quit.
    Now. Everybody's different. You might react differently from the way I did.
    If you think you might be okay with the stuff, you might want to start low-dose and then slowly increase if it doesn't hit you wrongly.
    I wish you luck!
    Lea.
  9. LittleBluestem

    LittleBluestem New Member

    In checking my notes, I see that it is the SSRIs that cause the problem. They basically ‘fry’ the brain. Stimulants like Ritalin and Provigil do the same thing. You can read about it in Prozac Backlash: Overcoming the Dangers of Prozac, Zoloft, Paxil and Other Antidepressants by Joseph Genmullen, M.D.

    This is a problem for everyone, but Dr. Cheney thinks it is even worse for people with CFS. I have bumped a post titled “SSRI and other stimulants frying our brains.” for you.
  10. painache

    painache New Member

    Thank you for the information. I was prescribed two different SSRIs years ago before any of my diagnosis. I don't think the medical profession knew what to do with me. I told my doctor I wasn't depressed but in pain. He said that the antidepressants would help with pain. I reacted badly to both right away. One gave me a skin rash and the other made me feel detached from life. I couldn't feel emotions.Do you know if this is a common reaction for people in general or more so for those with fibromyalgia.I read the post you bumped for me. Pain